Nebulized TXA for hemopytsis

    NextPrevious

    Nebulized TXA for hemopytsis

    Tranexamic acid (TXA) is a synthetic anti-fibrinolytic agent used to treat many different bleeding complications. It’s implications in trauma as well as its various routes of administration including orally, IV, and topically have been well studied. However there are rather few studies that detail the benefit of nebulized TXA. One case in particular involving massive hemoptysis that was treated with nebulized TXA successfully was published in The Journal of Emergency Medicine in May 2018. In this case a 69 yr old F, DNR/DNI, with hx of stage IV lung adenocarcinoma and PE (on Xarelto) presented to the ED with massive hemoptysis and slowly decompensated during her stay. Given that intubation was not an option, an alternative treatment therapy was attempted. The pt was given nebulized TXA. Within 10 min of TXA administration, her hemoptysis resolved, her respiratory distress improved, and her vital signs stabilized. She was admitted to the ICU and had no subsequent episodes of hemoptysis and was discharged 5 days later.

    There are approx 12 case reports that highlight the benefit of neublized TXA in massive hemoptysis. In each of these cases, TXA had a 100% success rate in halting hemoptysis and there were no serious adverse events. Now how do we do this? Easy….Just get 500mg of TXA mixed with 10cc of NS and give as a nebulizer. This can help avoid intubation, help those DNR/DNI pts who refuse getting the tube, and can help avoid reversal of anticoagulation in high risk pts (recent PE, CAD/stents) where the benefits of receiving that anticoagulation outweigh the risk of stopping or reversing it.

    Bottom Line: In HDS patients with acute hemoptysis 500mg of TXA mixed with 10cc of NS given as a nebulizer can be a temporizing measure to halt bleeding

     

    References:

    1.) Komura S et al. Hemoptysis? Try Inhaled Tranexamic Acid. J Emerg Med 2018. PMID: 29502864

    2.) A. Gadre, J.K. StollerTranexamic acid for hemoptysis: a review. Clin Pulm Med, 24 (2017), pp. 69-74

    • Welcome! This is the website for the Mount Sinai Emergency Ultrasound Division. It serves as an information resource for residents, fellows, medical students and others seeking information about point-of-care ultrasound. There is a lot ofRead more

    • renal handling of water

      If you were on a tea & toast diet, how much water would you need to drink before you develop hyponatremia? I haven’t seen anyone work out the numbers before so here are my calculations. AndRead more

    • acute acidemia physiology

      As alluded to in the first post, don’t be fooled by a “normal” potassium in the setting of DKA because osmotic diuresis and H+/K+ exchange means that total body potassium is actually LOW. You all knowRead more

    • renal handling of potassium

      the first symptom of hyperkalemia is death Earlier post covered temporizing measures to counter hyperkalemia — namely, intracellular shift, increasing cardiac myocyte threshold potential. Give furosemide if the patient still urinates and consider dialysis, but then askRead more

    • bicarbonate revisited

      Previous post reviewed the safety of balanced crystalloids in hyper K. But what was up with serum bicarbonate decreasing with saline administration? This post introduces a new way of looking at the anion gap to possiblyRead more

    • hyperkalemia and balanced crystalloids

      Is it safe to give LR or plasmalyte to a hyperkalemic patient (these balanced crystalloids have 4-5 mEq/L K as opposed to 0 mEq/L K in normal saline)? Postponing the discussion of renal handling of potassium toRead more

    • hyperkalemia physiology

      You’ll likely encounter hyperkalemia on your next Resus / Cardiac shift, and you’ll instinctively treat it. But take a moment to review the fascinating physiology behind the “cocktail”! First, consider how K+ is buffered byRead more

    • Slow down your tachycardia (but not really)

      You’re sitting in resus bemoaning the departure of your most beloved attending when suddenly a patient wheels in without warning. The patient looks relatively stable but the triage RN tells you her heart rate wasRead more

    • Otitis externa: use the ear wick!

      Acute otitis externa (AOE) is a common complaint seen in pediatric as well as adult emergency departments. AOE is typically not accompanied by acute otitis media, although concurrent cases are possible. Also called “swimmer’s ear”Read more

    NextPrevious